C difficile in children: Do probiotics help?

The intestines, particularly the large intestine, are teeming with bacteria. They are piled on each other as dense as the above photomicrograph shows. The huge majority of them are what we call friendly bacteria: they live inside us, feeding off the rich stew of food we eat, but cause no disease. In fact, their presence is important to our health because they crowd out bacteria that cause disease — the good guys take all the food.

This balanced ecosystem is disrupted when we take antibiotics. A large number of the friendly bacteria are killed off by the antibiotic. Some of the less friendly ones are resistant to the action of the antibiotic, and they take the opportunity to multiply and become a much larger proportion of the population. That can cause problems, typically diarrhea. It doesn’t happen all the time, but frequently enough to be a well-known phenomenon. Most of the time the friendly bacteria repopulate the intestines quite quickly after the antibiotic course is finished, but not always. Diarrhea or other symptoms can persist.

One of the most serious bad bacteria that can cause trouble is one called Clostridium difficile, or C. difficile(or just C. diff) for short. That particular bacterium releases a toxin that can cause quite severe inflammation of the large intestine, called colitis. Bloody diarrhea is often the result, and severe illness occasionally happens along with it. C. Difficile can also be quite difficult to eradicate once established, sometimes requiring long courses of quite expensive drugs.

All this has been known for a long time. An obvious approach to preventing it would be to preserve the population of friendly bacteria by giving the patient doses of them to replace those killed off by the antibiotic. There are several species of bacteria that are potential helpers, which together are called probiotics. Many brands of yogurt, as well as some other products you can find in the dairy section, contain one of them, called lactobacilli. Other probiotic microorganisms include bifidobacteria and saccharomyces. Many over-the-counter products contain mixtures of these. Such products are also heavily touted as treatments for a wide variety of other intestinal complaints besides diarrhea. That’s another topic, but what do we know about their ability to prevent antibiotic-induced diarrhea — do they work?

The Cochrane Collaboration is an organization devoted to collecting the best data for evidence-based medicine. The group of investigators (all volunteers) carefully reviews a treatment and examines all the research reports to determine what we know and what we don’t. It’s a good site to browse just for interest, and it does have some information about probiotics. You might also check out this article from the Journal of Pediatric Gastroenterology entitled “Clinical efficacy of probiotics: review of the evidence with focus on children.” It’s written for doctors, but much of it is understandable to non-physicians.

One recent Cochrane review found clear evidence that probiotics significantly reduce (by about 65%) the risk of C. difficile infection. For my practice in the PICU, where C. difficile is a big problem in children already sick from other things, I’m convinced — I administer a probiotic when I use powerful antibiotics.

But what about other, milder forms of antibiotic-induced diarrhea, such as the diarrhea your child might get while taking amoxicillin for an ear infection — do probiotics help then? Another Cochrane review was equivocal about that: they may help, and they certainly don’t do any harm. The article linked above from the Journal of Pediatric Gastroenterology also talks about that issue, and points out that there may be some differences in the beneficial effects depending upon which probiotic organism is given. This is why most products are mixtures of several of them.

The bottom line for me is that probiotics help many children avoid antibiotic-associated diarrhea, particularly the severe C. difficile colitis, and the risk of using them appears tiny to nonexistent in otherwise normal children. If you want to use them, I would check with your child’s healthcare provider to see if he or she has a specific recommendation about which of the many products to use.

Christopher Johnson is a pediatric intensive care physician and author of Your Critically Ill Child: Life and Death Choices Parents Must FaceHow to Talk to Your Child’s Doctor: A Handbook for Parents, and How Your Child Heals: An Inside Look At Common Childhood Ailments.  He blogs at his self-titled site, Christopher Johnson, MD.

View 1 Comments >

Most Popular